Article Text

PDF
Clinical pharmacy and clinical trials (including case series)
Cutaneous toxicity associated with panitumumab
  1. P. García Llopis,
  2. G. Antonino de la Cámara,
  3. M.I. Vicente Valor,
  4. M.J. López Tinoco,
  5. L. Mejía Andújar,
  6. A. Sánchez Alcaraz
  1. 1Hospital Universitario de La Ribera, Pharmacy Department, Valencia, Spain

Abstract

Background Epidermal growth factor receptor (EGFR) inhibitors, such as panitumumab, are used for the treatment of colorectal carcinoma. These treatments have fewer systemic side effects than traditional chemotherapy, but dermatological adverse effects are significantly more common.

Purpose To investigate the cutaneous toxicity of panitumumab in patients who received this treatment during the period from May 2010 to September 2011.

Materials and methods Patients were identified using an oncology pharmacy informatics tool (Farmis). Dosage, number of cycles, concomitant treatments and dermatological side effects were listed from the electronic medical records. Treatments for the dermatological reactions, such as topical and systemic antibiotics, antihistamines or steroids, were also recorded.

Results 12 patients were given panitumumab from May 2010 to September 2011 (The authors have excluded two patients who only received one dose). 8 patients (83.3%) were in monotherapy with panitumumab. 66.7% were male and average age was 66 years old. Side effects on the skin were described in 10 patients (83.3%). 8 patients (66.7%) presented an acneiform rash and 6 (50%) patients presented pruritus. One patient presented a severe eruption which led to dosage reduction and finally stopping the treatment. The other patients presented mild forms of eruption and pruritus. All the dermatological events appeared after first cycle of panitumumab, except in one patient (after the second cycle). 50% of patients were receiving systemic antihistamines and topical antibiotics, and 3 patients (25%) required systemic antibiotics.

Conclusions Our results are similar to the findings in current literature (cutaneous eruptions occur in 30-90% of patients treated with EGFR). These side effects of EGFR inhibitors stigmatise the patient in daily life and is necessary to recognise and treat them.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.